Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 5, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 10, 2023, 5:17 PM CDT for Vilas County, Wisconsin. It was in force for 43 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2023, 5:17 PM CDT (22:17 UTC)
- Expired
- Jul 10, 2023, 6:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Vilas County, WI
The radar
The Marquette radar (KMQT), 159 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 5:37 PM CDT | HAIL 0.88 | Arbor Vitae, WI | |
| Jul 10, 5:39 PM CDT | HAIL 0.5 | 5 Nw Conover, WI | Report from mPING: Half-inch (0.50 in.). |
| Jul 10, 5:44 PM CDT | HAIL 0.75 | 1 Ne Sayner, WI | Report from mPING: Dime (0.75 in.). |
| Jul 10, 5:52 PM CDT | HAIL 1 | 3 W Eagle River, WI | |
| Jul 10, 5:57 PM CDT | HAIL 0.5 | 3 S Conover, WI | Report from mPING: Half-inch (0.50 in.). |
| Jul 10, 6:00 PM CDT | HAIL 1 | Eagle River, WI | Delayed report. |
| Jul 10, 6:01 PM CDT | HAIL 0.75 | 1 Ne Sayner, WI | Report from mPING: Dime (0.75 in.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 1633 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
327
WUUS53 KGRB 102217
SVRGRB
WIC125-102300-
/O.NEW.KGRB.SV.W.0005.230710T2217Z-230710T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
517 PM CDT Mon Jul 10 2023
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Vilas County in north central Wisconsin...
* Until 600 PM CDT.
* At 517 PM CDT, a severe thunderstorm was located near Lac Du
Flambeau, or 17 miles east of Turtle Flambeau Flowage, moving east
at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Eagle River, Lac Du Flambeau, Phelps, Boulder Junction, Johnson
Lake Barrens Natural Area, Kentuck Lake Campground, Arbor Vitae,
Woodruff, Conover and Manitowish Waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4599 8993 4614 8993 4619 8937 4614 8909
4607 8893 4599 8893 4598 8905 4590 8905
4590 9004 4598 9004
TIME...MOT...LOC 2217Z 261DEG 35KT 4602 8981
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kieckbusch3 follow-up statements
426
WWUS53 KGRB 102228
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
528 PM CDT Mon Jul 10 2023
WIC125-102300-
/O.CON.KGRB.SV.W.0005.000000T0000Z-230710T2300Z/
Vilas WI-
528 PM CDT Mon Jul 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR VILAS COUNTY...
At 528 PM CDT, a severe thunderstorm was located 8 miles south of
Boulder Junction, or 20 miles west of Eagle River, moving east at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eagle River, Lac Du Flambeau, Phelps, Boulder Junction, Johnson Lake
Barrens Natural Area, Kentuck Lake Campground, Arbor Vitae, Woodruff,
Conover and Manitowish Waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.
&&
LAT...LON 4598 8988 4614 8989 4619 8937 4614 8909
4607 8893 4599 8893 4598 8905 4590 8905
4590 8976
TIME...MOT...LOC 2228Z 273DEG 33KT 4600 8967
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kieckbusch915
WWUS53 KGRB 102238
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
538 PM CDT Mon Jul 10 2023
WIC125-102300-
/O.CON.KGRB.SV.W.0005.000000T0000Z-230710T2300Z/
Vilas WI-
538 PM CDT Mon Jul 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL VILAS COUNTY...
At 537 PM CDT, a severe thunderstorm was located 8 miles north of
Rainbow Flowage, or 12 miles west of Eagle River, moving east at 45
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eagle River, Phelps, Boulder Junction, Johnson Lake Barrens Natural
Area, Kentuck Lake Campground, Conover, Sayner, Anvil Lake
Campground, Land O Lakes and Nixon Lake Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.
&&
LAT...LON 4601 8969 4616 8966 4619 8937 4614 8909
4607 8893 4599 8893 4598 8905 4590 8905
4590 8963
TIME...MOT...LOC 2237Z 275DEG 41KT 4598 8950
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kieckbusch011
WWUS53 KGRB 102247
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
547 PM CDT Mon Jul 10 2023
WIC125-102300-
/O.CON.KGRB.SV.W.0005.000000T0000Z-230710T2300Z/
Vilas WI-
547 PM CDT Mon Jul 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN VILAS COUNTY...
At 546 PM CDT, a severe thunderstorm was located near Phelps, or 11
miles north of Eagle River, moving east at 45 mph. Another severe
storm was situated 5 miles southeast of Saynor.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eagle River, Phelps, Kentuck Lake Campground, Conover, Sayner, Anvil
Lake Campground, Land O Lakes, Lac Vieux Desert, Upper Buckatabon
Springs Natural Area and Star Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.
&&
LAT...LON 4607 8958 4614 8946 4617 8925 4614 8909
4607 8893 4599 8893 4598 8905 4590 8905
4590 8953
TIME...MOT...LOC 2246Z 272DEG 38KT 4607 8917
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KieckbuschWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:28 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 10, 2:28 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 228 PM CDT Mon Jul 10 2023 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Tuesday Issued at 228 PM CDT Mon Jul 10 2023 The main focus of the short term will be the resolution of the slow moving cold front, as it brings showers and storms to the region this afternoon and evening. As of the early afternoon, the cold front has slowly worked its way into far northern Wisconsin, near the Upper Peninsula border. Forcing along the front produced spotty showers and very isolated thunder at times but each cell fell apart as it encountered the warmer and much drier air further east. This drier air and capping warm layer inhibited any convection or cumulus development across the rest of the region for the early afternoon as well. As a result, excluding far northern WI which remained in the 70s, the rest of the region warmed rapidly into the upper 80s to lower 90s. Going forward, the dry air at the surface and warmer layer aloft will remain the main challenge for active weather in the late afternoon and evening. Overall, capping continues to erode slowly across the region, mainly across the north where some convection has begun to form just ahead of the main cold front. Instability across the region has continued to increase as well, held back mainly by the equally warm layers aloft. Thus, expect convective initiation and more widespread storms to be mainly focused along the front, as the additional forcing will likely be required to break the cap. Meso models are more or less in line with this thinking, developing storms initially across the far north in the late afternoon to evening before gradually bringing additional precipitation towards the rest of the region. This will mainly focus severe weather towards the northwoods, as the front will likely not reach portions of central to east- central WI until diurnal instability is again on the decrease in the late evening. Damaging winds and large hail remain the main severe weather threats, as inverted-v soundings would support bringing wind gusts to the surface while fairly low wet- bulb zero heights will provide favorable hail conditions. As we get into the overnight hours, additional precipitation will be likely at times along the front, but severe potential should become much more limited overnight. Any remaining showers and storms will likely exit the region by daybreak on Tuesday. Cooler temperatures will follow on Tuesday, with highs in the lower 70s to lower 80s under sunny skies. .LONG TERM...Tuesday Night Through Monday Issued at 228 PM CDT Mon Jul 10 2023 Precipitation trends will be the main forecast concern. An upper level low wobbling around the Hudson Bay/Ontario Province region will persist through most of the extended forecast period, with various short-waves, jet streaks and daytime instability leading to periodic bouts of convection throughout the week. It will be difficult to discern which days have the greatest chance of rain, but models are now signaling better potential for Wednesday, especially over the southern part of the forecast area. Although a surface cold front will remain well south of the region on Wednesday, an 850 mb low and warm front will track through central WI, and a coupled upper level jet will provide significant forcing. Likely pops seem reasonable for central and east central WI on Wednesday, with chance pops farther north. Will carry slight chance/chance pops for the remainder of the week. Temperatures: Below normal temperatures are anticipated due to cloud cover and showers on Wednesday, with highs returning to normal for most of the remaining extended period. && .AVIATION...for 18Z TAF Issuance Issued at 115 PM CDT Mon Jul 10 2023 Main concern for the TAF period will be a period of showers and storms pushing across the region along a cold front. Some shower and storm activity will already be underway at the beginning of the TAF period in the far north near RHI. By the late afternoon, storm coverage will expand south and east across the region, bringing a period of storms to the region into the early overnight hours. Showers and storms will exit the area overnight with clearing skies by daybreak on Tuesday. Brief MVFR conditions will be possible along the storms, but VFR is expected both in front of and behind the storms and cold front. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM.....Uhlmann LONG TERM......Kieckbusch AVIATION.......Uhlmann
Hazardous weather outlook, Jul 10, 2:45 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 245 PM CDT Mon Jul 10 2023 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111945- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 245 PM CDT Mon Jul 10 2023 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected this late this afternoon and evening as a cold front moves from northwest to southeast across the area. There is a slight risk of severe thunderstorms with damaging winds and large hail, especially between 4 pm and 10 pm. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Periodic chances for storms will occur from Wednesday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. LMZ521-522-541>543-111945- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 245 PM CDT Mon Jul 10 2023 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...This Afternoon and Tonight Gusty south to southwest winds and building waves will create conditions hazardous to small craft criteria on the bay and lake this afternoon and evening. Boaters should exercise caution. Thunderstorms could produce strong winds across the nearshore waters late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Periodic chances for storms will occur from Wednesday through Sunday. Uhlmann/Kieckbusch
In the hours before
Special weather statement, Jul 10, 2:04 PM CDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Green Bay WI
204 PM CDT Mon Jul 10 2023
WIZ013-101945-
Northern Marinette County WI-
204 PM CDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of north central
Marinette County through 245 PM CDT...
At 204 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norway, or near Iron Mountain, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Marinette County, including the following locations... Kremlin and
Niagara.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4578 8798 4577 8799 4576 8796 4575 8788
4572 8785 4571 8781 4570 8781 4568 8778
4567 8780 4567 8782 4565 8783 4560 8777
4560 8778 4564 8812 4571 8811 4571 8806
4578 8806 4579 8799
TIME...MOT...LOC 1904Z 275DEG 27KT 4574 8800
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
UhlmannSpecial weather statement, Jul 10, 4:57 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Green Bay WI
457 PM CDT Mon Jul 10 2023
WIZ005-102300-
Vilas WI-
457 PM CDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of central Vilas County
through 600 PM CDT...
At 456 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rice Creek Natural Area, or 24 miles east of Turtle Flambeau Flowage,
moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Johnson Lake Barrens Natural Area around 505 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4614 8910 4609 8897 4601 8993 4630 8993
TIME...MOT...LOC 2156Z 262DEG 59KT 4617 8970
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MPCSpecial weather statement, Jul 10, 5:07 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Green Bay WI
507 PM CDT Mon Jul 10 2023
WIZ010-102245-
Oneida WI-
507 PM CDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of northwestern Oneida
County through 545 PM CDT...
At 507 PM CDT, Doppler radar was tracking a strong thunderstorm near
Willow Lake, or 21 miles southeast of Park Falls, moving east at 50
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Willow Reservoir around 520 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4585 9004 4588 8966 4568 8961 4566 9004
4584 9005
TIME...MOT...LOC 2207Z 263DEG 42KT 4576 9009
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MPCThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 12:45 AM CDT | Special Weather Statement | GRB | Vilas | 45 min |
| Jul 10, 10:15 AM CDT | Small Craft Advisory | GRB | 14 hr | |
| Jul 10, 4:57 PM CDT | Special Weather Statement | GRB | Vilas | 63 min |
| Jul 10, 5:07 PM CDT | Special Weather Statement | GRB | Oneida | 38 min |
| Jul 10, 5:31 PM CDT | Severe Thunderstorm Warning | GRB | Oneida, Vilas | 44 min |
| Jul 10, 5:59 PM CDT | Severe Thunderstorm Warning | GRB | Florence, Forest, Vilas | 61 min |
| Jul 10, 6:16 PM CDT | Special Weather Statement | GRB | Oneida | 59 min |
| Jul 10, 6:53 PM CDT | Special Weather Statement | GRB | Vilas | 67 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.